Severe thiamine deficiency can result in Wernicke's encephalopathy in dialysis patients. - GreenMedInfo Summary
Severe thiamine deficiency resulted in Wernicke's encephalopathy in a chronic dialysis patient.
Clin Exp Nephrol. 2006 Dec;10(4):290-3. Epub 2006 Dec 20. PMID: 17186335
Second Department of Internal Medicine, Nippon Medical School, 1-1-5 Sendagi, Bunkyo-ku, Tokyo 113-8603, Japan.
A 64-year-old male patient with diabetic nephropathy had been treated with maintenance hemodialysis therapy for 4 years, and had developed disturbed consciousness. The disturbance was firstly noticed by a primary care doctor who recognized slow responses in conversation. Prior to developing this symptom, the patient had noticed a loss of appetite for about 2 weeks. During a period of observation at an outpatient clinic, the symptoms became worse. He was admitted to a primary care hospital for 10 days, but his consciousness level deteriorated and he became unconscious (JCS 200). About 1 month after the onset of symptoms, the patient was transferred to our hospital. A brain computed tomography (CT) scan and magnetic resonance imaging (MRI) showed typical abnormal lesions in the aquaduct of the midbrain and thalamus, and a diagnosis of Wernicke's encephalopathy was made. In addition, the patient's serum thiamine level was extremely low (7 ng/ml). He received immediate treatment with intravenous thiamine administration (150 mg/day), and this significantly improved his symptoms (JCS 2). Dialysis patients may develop water-soluble vitamin deficiency as a result of the combination of reduced oral intake and increased loss of vitamins into the dialysate. Wernicke's encephalopathy should be considered as one of many causes of disturbed consciousness in hemodialysis patients. A rapid diagnosis and adequate treatment are essential in order to minimize long-term neurological sequelae.